Camus, NF, Komissarov, SS orcid.org/0000-0003-4545-9774, Bucciantini, N et al. (1 more author) (2009) Observations of 'wisps' in magnetohydrodynamic simulations of the Crab Nebula. Monthly Notices of the Royal Astronomical Society, 400 (3). pp. 1241-1246. ISSN 0035-8711
Abstract
In this paper, we describe results of new high-resolution axisymmetric relativistic magnetohydrodynamic (MHD) simulations of pulsar wind nebulae. The simulations reveal strong breakdown of the equatorial symmetry and highly variable structure of the pulsar wind-termination shock. The synthetic synchrotron maps, constructed using a new more accurate approach, show striking similarity with the well-known images of the Crab Nebula obtained by Chandra and the Hubble Space Telescope. In addition to the jet–torus structure, these maps reproduce the Crab's famous moving wisps whose speed and rate of production agree with the observations. The variability is then analysed using various statistical methods, including the method of structure function and wavelet transform. The results point towards the quasi-periodic behaviour with the periods of 1.5–3 years and MHD turbulence on scales below 1 year. The full account of this study will be presented in a follow-up paper.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2009 The Authors. Journal compilation © 2009 RAS. This is a pre-copyedited, author-produced version of an article accepted for publication in Monthly Notices of the Royal Astronomical Society following peer review. The version of record is available online at: https://doi.org/10.1111/j.1365-2966.2009.15550.x |
Keywords: | MHD – radiation mechanisms: non-thermal – relativity – methods: numerical – pulsars: individual: Crab – supernova remnants. |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Mathematics (Leeds) > Applied Mathematics (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 06 Sep 2019 13:51 |
Last Modified: | 06 Sep 2019 13:51 |
Status: | Published |
Publisher: | Oxford University Press |
Identification Number: | 10.1111/j.1365-2966.2009.15550.x |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:97648 |